Alert archive / Kansas / Flash Flood Warnings in 2017

Flash Flood Warning 27, NWS Goodland, KS

July 12, 2017Greeley County, Wichita County, Kansas

NWS Goodland, KS issued this flash flood warning at Jul 12, 2017, 8:20 PM MDT for Greeley County, Wichita County, Kansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 12, 2017, 8:20 PM MDT (02:20 UTC)
Expired
Jul 12, 2017, 11:15 PM MDT
In force
3 hr
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Flood severity
None

Counties Greeley County, KS, Wichita County, KS

The radar

The Goodland radar (KGLD), 103 km from the middle of the area, began a volume at 02:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 2.3 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2017-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 263 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2017-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
263 J/kg
Mixed-layer CIN
-103 J/kg
Mixed-layer LCL
2909 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-19 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

225 
WGUS53 KGLD 130220
FFWGLD
KSC071-203-130515-
/O.NEW.KGLD.FF.W.0027.170713T0220Z-170713T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Goodland KS
820 PM MDT WED JUL 12 2017

The National Weather Service in Goodland has issued a

* Flash Flood Warning for...
  Wichita County in west central Kansas...
  Greeley County in west central Kansas...

* Until 1115 PM MDT/1215 AM CDT/

* At 820 PM MDT/920 PM CDT/, Doppler radar indicated thunderstorms
  producing heavy rain across the warned area. Flash flooding is
  expected to begin shortly.

* Some locations that will experience flooding include...
  Leoti, Tribune, Horace, Selkirk and Marienthal. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3828 10204 3866 10203 3868 10113 3830 10114

$$

JN
1 follow-up statement
678 
WGUS73 KGLD 130255
FFSGLD

Flash Flood Statement
National Weather Service Goodland KS
855 PM MDT WED JUL 12 2017

KSC071-203-130515-
/O.CON.KGLD.FF.W.0027.000000T0000Z-170713T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Wichita KS-Greeley KS-
855 PM MDT WED JUL 12 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1115 PM MDT/1215
AM CDT/ FOR WICHITA AND GREELEY COUNTIES...

At 855 PM MDT/955 PM CDT/, Doppler radar indicated thunderstorms
producing heavy rain across the warned area.  Flash flooding is
expected to begin shortly.

Some locations that will experience flooding include...
Leoti, Tribune, Horace, Selkirk and Marienthal. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3828 10204 3866 10203 3868 10113 3830 10114

$$

JN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at Jul 12, 6:26 PM MDT, 1 hour 54 minutes earlier.

Area forecast discussion, Jul 12, 6:26 PM MDT, 1 hour 54 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
626 PM MDT Wed Jul 12 2017

.UPDATE...
Issued at 626 PM MDT Wed Jul 12 2017

Have issued update to forecast to mainly account for meandering
area of rw/trw currently over NE Colorado. Heavy rainfall is
occurring where storms pass. The entire complex is expected to
lift slowly northward thru 06z some have adjusted.

&&

.SHORT TERM...(This evening through Thursday)
Issued at 246 PM MDT Wed Jul 12 2017

In addition to the high precipitable water values across the area
that could lead to localized heavy precipitation and flash flooding
this evening and overnight, there is a marginal risk for severe
thunderstorms this afternoon and evening and again on Thursday with
large hail and damaging winds the primary threats.

A cold front sags south across the region overnight as a short wave
trough emerges out of central Colorado this evening and moves across
the forecast region into southeast Nebraska by late afternoon on
Thursday.

Temperatures will cool substantially behind the front with highs
only in the 80s across the forecast area on Thursday. Dewpoints
remain fairly high with readings in the lower to mid 60s.

Isolated to scattered thunderstorms will continue to develop across
eastern Colorado this afternoon and are expected to become more
numerous and move across the remainder of northwest KS and southwest
NE this evening. Widespread 1" rainfall is possible as well as
localized amounts of 3+ inches with some of the stronger storms that
may also train over the same area.  Scattered storms are expected to
continue through the overnight hours and redevelop across the region
on Thursday with an additional 1/4 to 1/2 inch rainfall expected
during the day mainly along and north of Interstate 70.

A flash flood watch was considered for areas mainly across
eastern Colorado and the eastern Colorado border region given the
high precipitable water and potential for localized heavy
rainfall, but have held off for now given the potential for the
area of storms to progress well across the forecast area. However,
if storms appear to be training over the same areas, a watch, or
individual flash flood warnings may have to be considered.

.LONG TERM...(Thursday night through Wednesday)
Issued at 246 PM MDT Wed Jul 12 2017

Thursday night-Saturday: With frontal boundary still lingering in
the area, chances for showers and thunderstorms will persist
areawide through the overnight hours Saturday. Best chance for
precipitation will be Thursday night where there will be a Marginal
Risk for severe weather. Main severe threats will be damaging winds
and hail. Temperatures look to be near or slightly below normal for
the period.

Sunday-Wednesday: Upper level ridging dominates the weather for this
period. Dry, hot conditions are expected each day, with high
temperatures well above normal. GFS MOS guidance is still showing
temperatures near or above 100 degrees for Tuesday and Wednesday for
portions of the eastern CWA. Increased high temperatures a few
degrees over what the blend showed for those days.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 509 PM MDT Wed Jul 12 2017

For KGLD...Mainly VFR conditions thru the forecast period with
BKN060-200 giving way to BKN035 after 18z Thursday. From 12z-18z
though OVC015 possible. Showers and thunderstorms will be in the
vicinity and could affect the area...especially 02z-09z.
Winds...meandering from NNE to ENE 10-15kts...with gusts to 25kts
thru 02z Thursday.

For KMCK...Mainly VFR conditions thru the forecast period with
BKN-OVC090-200 giving way to BKN050 after 17z Thursday. From
12z-17z though OVC025 possible. VCTS/VCSH thru 12z Thursday.
Winds...meandering from NNE to ENE 10-15kts with gusts to 25kts
thru 0430z Thursday.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

UPDATE...JN
SHORT TERM...LOCKHART
LONG TERM...SME
AVIATION...JN
Hazardous weather outlook, Jul 12, 6:39 PM MDT, 1 hour 41 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
639 PM MDT Wed Jul 12 2017

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-140045-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
639 PM MDT Wed Jul 12 2017 /739 PM CDT Wed Jul 12 2017/

This hazardous weather outlook is for east central Colorado...
extreme southwest Nebraska and northwest Kansas.

.DAY ONE...TONIGHT...

There is a marginal risk for isolated severe thunderstorms across
eastern Colorado and northwest Kansas this evening. Stronger storms
will be capable of producing damaging wind gusts and large hail.

There is a marginal to slight risk for excessive rainfall and flash
flooding in northeast Colorado and adjacent areas of northwest Kansas
and southwest Nebraska. Locally heavy rainfall of up to 1 to 3
inches will be possible.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY...

There is a marginal risk for isolated severe thunderstorms Thursday
afternoon and evening. Damaging wind gusts and large hail will be
possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Special weather statement, Jul 12, 7:37 PM MDT, 43 minutes before
Special Weather Statement
National Weather Service Goodland KS
737 PM MDT WED JUL 12 2017

KSZ041-042-130215-
Wichita KS-Greeley KS-
737 PM MDT WED JUL 12 2017

...SIGNIFICANT WEATHER ADVISORY FOR WICHITA AND GREELEY COUNTIES
UNTIL 815 PM MDT/915 PM CDT/...

At 737 PM MDT/837 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 3 miles west of Modoc to 10
miles south of Towner. Movement was north at 20 mph.

Dime size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Leoti, Tribune, Horace, Selkirk and Marienthal.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3862 10204 3870 10113 3836 10113 3826 10191
      3826 10205
TIME...MOT...LOC 0137Z 197DEG 18KT 3850 10115 3832 10201

DR
Special weather statement, Jul 12, 7:41 PM MDT, 39 minutes before
Special Weather Statement
National Weather Service Goodland KS
841 PM CDT WED JUL 12 2017

KSZ004-016-130200-
Norton KS-Graham KS-
841 PM CDT WED JUL 12 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN NORTON AND NORTHERN
GRAHAM COUNTIES UNTIL 900 PM CDT...

At 841 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles south of Lenora to 5 miles north of
Logan. Movement was northeast at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Lenora, Edmond and Densmore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3933 10004 3956 10010 3991 9963 3957 9963
      3957 9960 3949 9960
TIME...MOT...LOC 0141Z 221DEG 17KT 3947 9998 3974 9958

DR
Special weather statement, Jul 12, 7:46 PM MDT, 34 minutes before
Special Weather Statement
National Weather Service Goodland KS
746 PM MDT WED JUL 12 2017

COZ091-KSZ013-027-130215-
Kit Carson County CO-Wallace KS-Sherman KS-
746 PM MDT WED JUL 12 2017

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL KIT CARSON...
NORTHERN WALLACE AND SOUTHWESTERN SHERMAN COUNTIES UNTIL 815 PM
MDT...

At 746 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles south of Ruleton, moving northeast at 15 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Ruleton.

This includes Interstate 70 in Kansas between mile markers 2 and 11.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3920 10223 3939 10193 3911 10150 3896 10188
TIME...MOT...LOC 0146Z 237DEG 12KT 3916 10186

DR
Special weather statement, Jul 12, 7:57 PM MDT, 23 minutes before
Special Weather Statement
National Weather Service Goodland KS
857 PM CDT WED JUL 12 2017

KSZ004-016-130230-
Norton KS-Graham KS-
857 PM CDT WED JUL 12 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN NORTON AND NORTHERN
GRAHAM COUNTIES UNTIL 930 PM CDT...

At 857 PM CDT, Doppler radar was tracking a strong thunderstorms 7
miles northwest of Morland, or 15 miles east of Hoxie, moving
northeast at 30 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Hill City, Lenora, Edmond, Densmore and Penokee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may
lead to localized flooding. Do not drive your vehicle through
flooded roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

&&

LAT...LON 3929 10001 3957 10010 3992 9963 3957 9963
      3956 9960 3941 9960
TIME...MOT...LOC 0157Z 241DEG 24KT 3942 10017

JN
Special weather statement, Jul 12, 8:10 PM MDT, 10 minutes before
Special Weather Statement
National Weather Service Goodland KS
810 PM MDT WED JUL 12 2017

COZ091-KSZ013-014-027-028-130245-
Kit Carson County CO-Wallace KS-Thomas KS-Logan KS-Sherman KS-
810 PM MDT WED JUL 12 2017

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL KIT CARSON...EASTERN
WALLACE...WESTERN THOMAS...WESTERN LOGAN AND SHERMAN COUNTIES UNTIL
845 PM MDT/945 PM CDT/...

At 810 PM MDT/910 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 4 miles south of Kanorado
to 10 miles north of Wallace to 11 miles south of Sharon Springs.
Movement was northeast at 30 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Colby, Goodland, Sharon Springs, Brewster, Ruleton, Levant and
Winona.

This includes Interstate 70 in Kansas between mile markers 4 and 53.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3872 10180 3893 10175 3923 10217 3957 10154
      3957 10149 3943 10105 3874 10121
TIME...MOT...LOC 0210Z 211DEG 25KT 3927 10200 3906 10156 3874 10169

JN
Special weather statement, Jul 12, 8:16 PM MDT, 4 minutes before
Special Weather Statement
National Weather Service Goodland KS
816 PM MDT WED JUL 12 2017

KSZ041-042-130245-
Wichita KS-Greeley KS-
816 PM MDT WED JUL 12 2017

...SIGNIFICANT WEATHER ADVISORY FOR WICHITA AND EAST CENTRAL GREELEY
COUNTIES UNTIL 845 PM MDT/945 PM CDT/...

At 816 PM MDT/916 PM CDT/, Doppler radar was tracking a strong
thunderstorm 4 miles southeast of Leoti, moving north at 25 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Leoti, Marienthal and Selkirk.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3833 10158 3868 10157 3868 10113 3834 10113
TIME...MOT...LOC 0216Z 167DEG 22KT 3842 10131

JN

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 6:45 PM MDTSpecial Weather StatementGLDWichita15 min
Jul 12, 7:01 PM MDTSpecial Weather StatementGLDWichita29 min
Jul 12, 7:10 PM MDTSevere Thunderstorm WarningGLDSherman, Wallace35 min
Jul 12, 7:21 PM MDTSpecial Weather StatementGLDGreeley9 min
Jul 12, 7:37 PM MDTSpecial Weather StatementGLDGreeley, Wichita38 min
Jul 12, 7:41 PM MDTSpecial Weather StatementGLDNorton19 min
Jul 12, 7:46 PM MDTSpecial Weather StatementGLDSherman29 min
Jul 12, 7:57 PM MDTSpecial Weather StatementGLDGraham33 min
Jul 12, 8:04 PM MDTSevere Thunderstorm WarningGLDGreeley41 min
Jul 12, 8:10 PM MDTSpecial Weather StatementGLDSherman, Thomas35 min
Jul 12, 8:16 PM MDTSpecial Weather StatementGLDWichita29 min
Jul 12, 8:28 PM MDTSpecial Weather StatementGLDGraham47 min
Jul 12, 8:35 PM MDTSevere Thunderstorm WarningGLDGreeley, Logan, Wallace, Wichita40 min
Jul 12, 8:50 PM MDTSpecial Weather StatementGLDLogan, Sherman, Thomas40 min
Jul 12, 8:59 PM MDTSevere Thunderstorm WarningGLDLogan, Wallace, Wichita31 min
Jul 12, 9:26 PM MDTSpecial Weather StatementGLDLogan, Sherman, Thomas, Wallace49 min
Jul 12, 9:29 PM MDTSpecial Weather StatementGLDLogan, Sherman, Thomas, Wallace46 min
Jul 12, 10:05 PM MDTSpecial Weather StatementGLDDecatur, Gove, Graham, Logan, Norton, Sheridan and 1 more55 min
Jul 12, 10:45 PM MDTSevere Thunderstorm WarningGLDDecatur, Sheridan, Thomas30 min
Jul 12, 11:13 PM MDTSevere Thunderstorm WarningGLDDecatur, Norton, Sheridan25 min

Nearby

Flash Flood Warnings in Kansas, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.